Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Tulsa, OK

March 12, 2020Sebastian County, Arkansas; LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 12, 2020, 4:32 PM CDT for Sebastian County, Arkansas; LeFlore County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2020, 4:32 PM CDT (21:32 UTC)
Expired
Mar 12, 2020, 5:15 PM CDT
In force
43 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sebastian County, AR, LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 25 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS54 KTSA 122132
SVRTSA
ARC131-OKC079-122215-
/O.NEW.KTSA.SV.W.0026.200312T2132Z-200312T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
432 PM CDT Thu Mar 12 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southern Sebastian County in west central Arkansas...
  Northeastern Le Flore County in southeastern Oklahoma...

* Until 515 PM CDT.

* At 431 PM CDT, a severe thunderstorm was located 5 miles southeast
  of Cameron, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Hartford...                       Huntington...
  Midland...                        Washburn...
  Burnville...                      Patterson...
  Milltown...                       Arkola...
  Crossroads...                     Witcherville...
  Liberty...                        Dayton...

LAT...LON 3514 9403 3514 9414 3510 9414 3509 9419
      3508 9420 3508 9422 3506 9425 3506 9423
      3497 9423 3501 9456 3512 9457 3522 9408
      3521 9406 3520 9406 3520 9405 3521 9405
      3521 9403
TIME...MOT...LOC 2131Z 261DEG 20KT 3506 9448 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
007 
WWUS54 KTSA 122144
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
444 PM CDT Thu Mar 12 2020

OKC079-122154-
/O.CAN.KTSA.SV.W.0026.000000T0000Z-200312T2215Z/
Le Flore OK-
444 PM CDT Thu Mar 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LE FLORE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3514 9414 3510 9414 3509 9419 3508 9420
      3508 9422 3506 9425 3506 9423 3497 9423
      3500 9445 3513 9444 3522 9408 3521 9406
      3520 9406 3521 9403 3514 9403
TIME...MOT...LOC 2144Z 261DEG 20KT 3507 9439 

$$

ARC131-122215-
/O.CON.KTSA.SV.W.0026.000000T0000Z-200312T2215Z/
Sebastian AR-
444 PM CDT Thu Mar 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN SEBASTIAN COUNTY...

At 444 PM CDT, a severe thunderstorm was located near Midland, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Hartford...                       Huntington...
Midland...                        Washburn...
Burnville...                      Patterson...
Milltown...                       Arkola...
Crossroads...                     Witcherville...
Liberty...                        Dayton...

LAT...LON 3514 9414 3510 9414 3509 9419 3508 9420
      3508 9422 3506 9425 3506 9423 3497 9423
      3500 9445 3513 9444 3522 9408 3521 9406
      3520 9406 3521 9403 3514 9403
TIME...MOT...LOC 2144Z 261DEG 20KT 3507 9439 

HAIL...1.00IN
WIND...60MPH
 
$$
292 
WWUS54 KTSA 122157
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
457 PM CDT Thu Mar 12 2020

ARC131-122215-
/O.CON.KTSA.SV.W.0026.000000T0000Z-200312T2215Z/
Sebastian AR-
457 PM CDT Thu Mar 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN SEBASTIAN COUNTY...

At 457 PM CDT, a severe thunderstorm was located near Huntington,
moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Hartford...                       Huntington...
Midland...                        Washburn...
Burnville...                      Patterson...
Milltown...                       Arkola...
Crossroads...                     Witcherville...
Liberty...                        Dayton...

LAT...LON 3514 9414 3510 9414 3509 9419 3508 9420
      3508 9422 3506 9425 3506 9423 3497 9423
      3500 9445 3513 9444 3522 9408 3521 9406
      3520 9406 3521 9403 3514 9403
TIME...MOT...LOC 2157Z 262DEG 28KT 3509 9422 

HAIL...0.88IN
WIND...60MPH
 
$$
972 
WWUS54 KTSA 122214
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
514 PM CDT Thu Mar 12 2020

ARC131-122223-
/O.EXP.KTSA.SV.W.0026.000000T0000Z-200312T2215Z/
Sebastian AR-
514 PM CDT Thu Mar 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SEBASTIAN COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3514 9414 3510 9414 3509 9419 3508 9420
      3508 9422 3506 9425 3506 9423 3497 9423
      3500 9445 3513 9444 3522 9408 3521 9406
      3520 9406 3521 9403 3514 9403
TIME...MOT...LOC 2213Z 261DEG 20KT 3510 9412 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:51 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 12, 2:51 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
251 PM CDT Thu Mar 12 2020

.DISCUSSION...
Partial clearing has allowed temperatures to warm into the lower
to mid 80s, with lower to mid 60s dewpoints situated across far
southeast OK into western AR. A ribbon of SBCAPES around 1000-2000
J/kgs is expected to develop by late afternoon ahead of a
southward surging cold front. There looks to be a small window
open for strong/severe storms across western AR into southeast OK,
with the recent HRRR showing initiation around 22-23Z with storms
exiting far southeast OK toward 01Z.

The cold front should become stationary across northern TX, with
the bulk of showers/thunderstorms remaining generally south of
I-40 into Friday morning. Precipitation is expected to become more
widespread and lift north late Friday into Saturday as an upper
system ejects into the Plains and the surface boundary retreats
north as a warm front. Severe weather is not expected during this
time-frame although there should be periods of locally heavy
rainfall. Precipitation is expected to shift east of the region
Saturday night, with Sunday shaping up to be a mostly dry day.

A very active and moist southwesterly upper flow will set up
beyond Sunday and persist through most of next week. Timing of
impulses within the upper flow remains troublesome, with the
forecast featuring reasonably high chances of rain each day. This
may peak toward the end of the week as a stronger upper wave lifts
into the Plains. Stayed very close to NBM for PoPs/temperatures
in the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   43  54  44  56 /   0  60 100  80
FSM   49  58  44  58 /  20  80 100  90
MLC   50  57  48  64 /  30  90 100  90
BVO   40  53  41  52 /   0  40 100  70
FYV   42  54  42  55 /  10  60 100  90
BYV   42  53  39  49 /   0  50 100  90
MKO   47  55  44  57 /  10  70 100  90
MIO   40  53  41  50 /   0  40 100  90
F10   46  54  45  62 /  20  80 100  80
HHW   54  58  49  66 /  80  90  80  90

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....18
Hazardous weather outlook, Mar 12, 12:49 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1249 PM CDT Thu Mar 12 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1249 PM CDT Thu Mar 12 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Far southeast Oklahoma and west-central Arkansas.
	ONSET...After 4 pm.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far southeast Oklahoma and west-central Arkansas.
	ONSET...After 4 pm.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms are expected to develop late
this afternoon in the vicinity of a cold front across
extreme southeast Oklahoma and west-central. There is
the potential for these storms to become strong to
severe with large hail and damaging winds the main
concern. However, there is also a small possibility of
a tornado. This activity is expected to exit the area
by early evening. Additional showers and thunderstorms
will be possible overnight across southeast Oklahoma
and west-central Arkansas as the frontal boundary lingers
across north Texas.

Gusty winds are expected to continue through the afternoon
across eastern Oklahoma and western Arkansas. This combined
with unseasonably warm temperatures and relative humidity
values dropping to around 30 percent across portions of
northeast Oklahoma and northwest Arkansas will create
an elevated fire weather danger this afternoon. These conditions
will improve this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY AND SATURDAY...Thunderstorm Potential...
Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
A strong upper level storm system will approach from the southwest
Friday into Saturday. Storms with locally heavy rainfall will be
possible across southeast Oklahoma Friday, spreading across the
remainder of the area Friday night into Saturday. Localized flooding
will be possible, depending on exactly where the heavier rain
bands develop.

Another round of storms with heavy rainfall is expected Monday into
Tuesday on next week. Flooding will likely become more of a concern
by this time, especially in areas that receive heavy rainfall
over the weekend.  Thunderstorm chances will likely persist on
Wednesday as yet another upper disturbance approaches from the
southwest.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 12, 4:11 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
411 PM CDT Thu Mar 12 2020

OKZ075-122145-
Latimer OK-
411 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LATIMER COUNTY UNTIL 445
PM CDT...

At 411 PM CDT, a strong thunderstorm was located 4 miles southwest of
Damon, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Red Oak...                        Higgins...
Damon...                          Bengal...
Panola...

LAT...LON 3472 9541 3487 9545 3497 9506 3473 9506
TIME...MOT...LOC 2111Z 259DEG 18KT 3480 9535
Special weather statement, Mar 12, 4:23 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
423 PM CDT Thu Mar 12 2020

OKZ076-122200-
Le Flore OK-
423 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LE FLORE COUNTY
UNTIL 500 PM CDT...

At 422 PM CDT, strong thunderstorms were located along a line
extending from near Lake Wister State Park to near Howe. Movement was
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Poteau...                         Heavener...
Wister...                         Howe...
Heavener Runestone State Park...  Lake Wister State Park...

LAT...LON 3501 9488 3508 9445 3484 9445 3487 9484
TIME...MOT...LOC 2122Z 260DEG 15KT 3494 9480 3495 9461

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 4:11 PM CDTSpecial Weather StatementTSALatimer34 min
Mar 12, 4:23 PM CDTSpecial Weather StatementTSALeFlore37 min
Mar 12, 4:55 PM CDTSpecial Weather StatementTSALeFlore35 min
Mar 12, 5:03 PM CDTSevere Thunderstorm WarningTSALeFlore57 min
Mar 12, 5:13 PM CDTSpecial Weather StatementTSALatimer47 min
Mar 12, 5:47 PM CDTSpecial Weather StatementTSAPushmataha43 min
Mar 12, 6:17 PM CDTSpecial Weather StatementTSALeFlore43 min
Mar 12, 6:49 PM CDTSpecial Weather StatementTSAPushmataha41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.